\`x^2+y_1+z_12^34\`
Advanced Search
Article Contents
Article Contents

Sufficiently strong dispersion removes ill-posedness in truncated series models of water waves

  • * Corresponding author: David M. Ambrose

    * Corresponding author: David M. Ambrose

The second author is grateful for support from the National Science Foundation through grant DMS-1515849.

Abstract Full Text(HTML) Related Papers Cited by
  • Truncated series models of gravity water waves are popular for use in simulation. Recent work has shown that these models need not inherit the well-posedness properties of the full equations of motion (the irrotational, incompressible Euler equations). We show that if one adds a sufficiently strong dispersive term to a quadratic truncated series model, the system then has a well-posed initial value problem. Such dispersion can be relevant in certain physical contexts, such as in the case of a bending force present at the free surface, as in a hydroelastic sheet.

    Mathematics Subject Classification: Primary: 76B15; Secondary: 34A12, 76B07, 35S50.

    Citation:

    \begin{equation} \\ \end{equation}
  • 加载中
  • [1] T. AlazardN. Burq and C. Zuily, On the water-wave equations with surface tension, Duke Math. J., 158 (2011), 413-499.  doi: 10.1215/00127094-1345653.
    [2] D. AmbroseJ. Bona and D. Nicholls, Well-posedness of a model for water waves with viscosity, Discrete Contin. Dyn. Syst. Ser. B, 17 (2012), 1113-1137.  doi: 10.3934/dcdsb.2012.17.1113.
    [3] D. Ambrose, J. Bona and D. Nicholls, On ill-posedness of truncated series models for water waves, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 470 (2014), 20130849, 16pp. doi: 10.1098/rspa.2013.0849.
    [4] D. Ambrose and N. Masmoudi, The zero surface tension limit of two-dimensional water waves, Comm. Pure Appl. Math., 58 (2005), 1287-1315.  doi: 10.1002/cpa.20085.
    [5] D. Ambrose and N. Masmoudi, The zero surface tension limit of three-dimensional water waves, Indiana Univ. Math. J., 58 (2009), 479-521.  doi: 10.1512/iumj.2009.58.3450.
    [6] D. Ambrose and M. Siegel, Well-posedness of two-dimensional hydroelastic waves, Proc. Roy. Soc. Edinburgh Sect. A, 147 (2017), 529-570.  doi: 10.1017/S0308210516000238.
    [7] D. Ambrose and M. Siegel, Ill-posedness of quadratic truncated series models of gravity water waves, Preprint.
    [8] D. Ambrose and G. Simpson, Local existence theory for derivative nonlinear Schrödinger equations with noninteger power nonlinearities, SIAM J. Math. Anal., 47 (2015), 2241-2264.  doi: 10.1137/140955227.
    [9] P. Baldi and J. Toland, Bifurcation and secondary bifurcation of heavy periodic hydroelastic travelling waves, Interfaces Free Bound., 12 (2010), 1-22.  doi: 10.4171/IFB/224.
    [10] T. Benjamin and T. Bridges, Reappraisal of the Kelvin-Helmholtz problem. Ⅱ. Interaction of the Kelvin-Helmholtz, superharmonic and Benjamin-Feir instabilities, J. Fluid Mech., 333 (1997), 327-373.  doi: 10.1017/S0022112096004284.
    [11] J.-M. Bony, Calcul symbolique et propagation des singularités pour les équations aux dérivées partielles non linéaires, Ann. Sci. École Norm. Sup. (4), 14 (1981), 209-246, URL http://www.numdam.org/item?id=ASENS_1981_4_14_2_209_0.
    [12] R. Caflisch and O. Orellana, Singular solutions and ill-posedness for the evolution of vortex sheets, SIAM J. Math. Anal., 20 (1989), 293-307.  doi: 10.1137/0520020.
    [13] H. ChristiansonV. Hur and G. Staffilani, Strichartz estimates for the water-wave problem with surface tension, Comm. Partial Differential Equations, 35 (2010), 2195-2252.  doi: 10.1080/03605301003758351.
    [14] P. Constantin and J.-C. Saut, Local smoothing properties of dispersive equations, J. Amer. Math. Soc., 1 (1988), 413-439.  doi: 10.2307/1990923.
    [15] W. CraigP. Guyenne and H. Kalisch, Hamiltonian long-wave expansions for free surfaces and interfaces, Comm. Pure Appl. Math., 58 (2005), 1587-1641.  doi: 10.1002/cpa.20098.
    [16] W. CraigP. Guyenne and C. Sulem, Water waves over a random bottom, J. Fluid Mech., 640 (2009), 79-107.  doi: 10.1017/S0022112009991248.
    [17] W. Craig and C. Sulem, Numerical simulation of gravity waves, J. Comput. Phys., 108 (1993), 73-83.  doi: 10.1006/jcph.1993.1164.
    [18] A. de BouardW. CraigO. Díaz-EspinosaP. Guyenne and C. Sulem, Long wave expansions for water waves over random topography, Nonlinearity, 21 (2008), 2143-2178.  doi: 10.1088/0951-7715/21/9/014.
    [19] F. DiasA. Dyachenko and V. Zakharov, Theory of weakly damped free-surface flows: A new formulation based on potential flow solutions, Phys. Lett. A, 372 (2008), 1297-1302. 
    [20] M. GrovesB. Hewer and E. Wahlén, Variational existence theory for hydroelastic solitary waves, C. R. Math. Acad. Sci. Paris, 354 (2016), 1078-1086.  doi: 10.1016/j.crma.2016.10.004.
    [21] P. Guyenne and E. Părău, Computations of fully nonlinear hydroelastic solitary waves on deep water, J. Fluid Mech., 713 (2012), 307-329.  doi: 10.1017/jfm.2012.458.
    [22] L. Hörmander, Lectures on Nonlinear Hyperbolic Differential Equations, vol. 26 of Mathématiques & Applications (Berlin) [Mathematics & Applications], Springer-Verlag, Berlin, 1997.
    [23] T. Kato, On the Cauchy problem for the (generalized) Korteweg-de Vries equation, in Studies in Applied Mathematics, vol. 8 of Adv. Math. Suppl. Stud., Academic Press, New York, 1983, 93-128.
    [24] D. Lannes, Well-posedness of the water-waves equations, J. Amer. Math. Soc., 18 (2005), 605-654(electronic).  doi: 10.1090/S0894-0347-05-00484-4.
    [25] D. Lannes, The Water Waves Problem, vol. 188 of Mathematical Surveys and Monographs, American Mathematical Society, Providence, RI, 2013, Mathematical analysis and asymptotics. doi: 10.1090/surv/188.
    [26] S. Liu, Well-posedness of Hydroelastic Waves and Their Truncated Series Models, PhD thesis, Drexel University, 2016.
    [27] S. Liu and D. Ambrose, Well-posedness of two-dimensional hydroelastic waves with mass, J. Differential Equations, 262 (2017), 4656-4699, URL http://www.sciencedirect.com/science/article/pii/S0022039616304879, In press. doi: 10.1016/j.jde.2016.12.016.
    [28] G. Métivier, Para-differential Calculus and Applications to the Cauchy Problem for Nonlinear Systems, vol. 5 of Centro di Ricerca Matematica Ennio De Giorgi (CRM) Series, Edizioni della Normale, Pisa, 2008.,
    [29] D. Milder, The effects of truncation on surface-wave Hamiltonians, J. Fluid Mech., 217 (1990), 249-262.  doi: 10.1017/S0022112090000714.
    [30] D. Nicholls, Spectral stability of traveling water waves: Eigenvalue collision, singularities, and direct numerical simulation, Phys. D, 240 (2011), 376-381, URL http://www.sciencedirect.com/science/article/pii/S0167278910002630.
    [31] P. Plotnikov and J. Toland, Modelling nonlinear hydroelastic waves, Philos. Trans. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 369 (2011), 2942-2956.  doi: 10.1098/rsta.2011.0104.
    [32] M. Schonbek, Convergence of solutions to nonlinear dispersive equations, Comm. Partial Differential Equations, 7 (1982), 959-1000.  doi: 10.1080/03605308208820242.
    [33] M. Taylor, Pseudodifferential Operators and Nonlinear PDE, vol. 100 of Progress in Mathematics, Birkhäuser Boston, Inc., Boston, MA, 1991. doi: 10.1007/978-1-4612-0431-2.
    [34] J. Toland, Heavy hydroelastic travelling waves, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 463 (2007), 2371-2397.  doi: 10.1098/rspa.2007.1883.
    [35] J. Wilkening and V. Vasan, Comparison of five methods of computing the Dirichlet-Neumann operator for the water wave problem, in Nonlinear wave equations: analytic and computational techniques, vol. 635 of Contemp. Math., Amer. Math. Soc., Providence, RI, 2015, 175–210. doi: 10.1090/conm/635/12713.
    [36] S. Wu, Well-posedness in Sobolev spaces of the full water wave problem in 2-D, Invent. Math., 130 (1997), 39-72.  doi: 10.1007/s002220050177.
    [37] S. Wu, Well-posedness in Sobolev spaces of the full water wave problem in 3-D, J. Amer. Math. Soc., 12 (1999), 445-495.  doi: 10.1090/S0894-0347-99-00290-8.
    [38] V. Zakharov, Stability of periodic waves of finite amplitude on the surface of a deep fluid, Journal of Applied Mechanics and Technical Physics, 9 (1968), 190-194.  doi: 10.1007/BF00913182.
  • 加载中
SHARE

Article Metrics

HTML views(1362) PDF downloads(209) Cited by(0)

Access History

Other Articles By Authors

Catalog

    /

    DownLoad:  Full-Size Img  PowerPoint
    Return
    Return